Colorado, 2020Winter Storm and Winter Weather in Colorado, February 15 to 17, 2020
February 15 to 17, 2020 · NWS BOU · 4 events in 4 counties and zones
A storm system brought a period of heavy snow to the north central mountains of Colorado. The heaviest snowfall occurred in the Park, Gore and Medicine Bow mountain ranges, where storm totals ranged from 15 to 31 inches.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A storm system brought a period of heavy snow to the north central mountains of Colorado. The heaviest snowfall occurred in the Park, Gore and Medicine Bow mountain ranges, where storm totals ranged from 15 to 31 inches. Elsewhere, storm totals mainly ranged from 8 to 14 inches.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Feb 15, 8:45 PM MST, 15 minutes earlier.
Area forecast discussion, Feb 15, 8:45 PM MST, 15 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
845 PM MST Sat Feb 15 2020
.UPDATE...
Issued at 825 PM MST Sat Feb 15 2020
The forecast remains on track tonight. There are some very weak
reflectivities seen on radar over the mountains but webcams show
there's not much snow reaching the ground. Snow will increase over
the mountains after midnight and the PoPs adequately reflect that.
The wind and temperature forecast will be tricky over the plains
tomorrow. It wouldn't surprise me if gusty westerly winds reached
the surface during the afternoon tomorrow with gusts up to 25 mph.
If these winds do develop, highs could reach the mid 50s in
Denver. However, there is low confidence in the winds mixing down
to the surface so the forecast was kept the same.
&&
.SHORT TERM...(This evening through Sunday)
Issued at 149 PM MST Sat Feb 15 2020
Northwest flow continues the rest of today through Sunday. An
impressive atmospheric river is moving onshore Oregon right now,
associated with a strong trough off the Pacific Northwest coast.
The moisture will have to traverse many mountain ranges before
getting to Colorado. Despite this, a good amount of moisture will
be available for snow across the high country tonight, tomorrow,
and into Monday (even beyond, see long term). The best moisture
arrives late this evening, and snow rates 1/2" per hour should
occur, with occasionally 1"/hr across the Park Range and northern
Front Range. The best moisture remains across the northern
mountains into Monday. QG forcing is nil given the trough remains
north of our area. The lift mechanisms for snow will be west
upslope and steep lapse rates as some cold advection aloft slides
south into Colorado. Additional lift on Sunday will come in the
form the left exit region of a 120 kt jet streak out of the
northwest. The ascent from the jet arrives midday Sunday, so could
see rates increase during the day on Sunday with a few NW-SE
oriented bands in the mountains, especially along and north of
I-70. Given the location of the best lift and moisture, have opted
to go with an advisory for zone 34 (Summit, Clear
Creek/Boulder/Gilpin Grand above 9,000 ft, northern Park
Counties). Under the heavier snow bands travel is expected to be
difficult through the mountains starting tonight but continuing
into Monday morning. In terms of snow amounts, totals should be
impressive across the Park Range and northern Front Range. 1-3
feet are possible through the duration of the warnings (~36 hours
or so). Along the I-70 corridor under the advisory, 8-14 inches
are possible (36 hour total). Latest look at HREF shows impressive
totals and a focus across the northern mountains, concurring with
our forecast.
Across the plains, without the aid of synoptic lift or east
upslope flow, it will remain dry through Sunday. Temperatures
should rebound on Sunday with 700 mb temps warming 2-3 degC (to -3
degC or so) and good downslope flow. Expect highs around 50 above
the snowpack, upper 50s across the far eastern plains where there
is no snowpack. Winds won't be much of an issue either, with 5-15
mph, and the windiest spots along the Wyoming border.
.LONG TERM...(Sunday night through Saturday)
Issued at 340 PM MST Sat Feb 15 2020
Models show a jet maximum of west-northwesterly 100-130 knot
winds over the northern border of the CWA Sunday night. The core
of the due westerly jet max stays over the northern half of the
CWA all day Monday at speeds of 100-120 knots. The axis of a weak
upper trough moves eastward across the CWA on Tuesday. The strong
westerly flow aloft starts to decrease late Tuesday and Tuesday
night. There is upward motion on the QG Omega fields Sunday night
into Tuesday morning. It is mostly weak, but a little stronger
Monday night. Surface winds should be weak and mostly drainage
Sunday night. A cold front is still progged to move in Monday
morning with some marginal shallow upslope behind it for the
plains. A better surge of cold air along with deeper upslope moves
in late Monday and Monday night. Variable winds are progged
Tuesday and Tuesday night. For Moisture, there is some in the
mountains Sunday evening, but it decreases overnight into Monday
morning. It increases again in the mountains Monday afternoon into
Tuesday morning, before slowly decreasing Tuesday afternoon and
evening. For the plains, there is not much moisture progged on the
cross sections Sunday night into Monday afternoon. Moisture
deepens early Monday evening, then stays pretty moist through
much of Tuesday into Tuesday nigh. Today's 12Z model runs keep
the moisture over the CWA longer on Tuesday and Tuesday night than
yesterday's runs indicated. The QPF fields show measurable
snowfall in the mountains Sunday night through Tuesday. For the
plains, the QPF fields show snowfall Monday evening into Tuesday
evening. For pops, will go "likely"s or better in the mountains
Sunday night into Tuesday morning, then "chance"s through sunset.
Will leave the highlights going as is. For the plains, will go
with 40-60% pops Monday night, then 30-50%s Tuesday. Will keep
some 10-30%s going over the southeast CWA Tuesday evening. For
temperatures, Monday's highs will be 3-6 C colder than Sunday's
readings. Tuesday's highs cool off another 1-3 C from Monday's.
For the later days, Wednesday through Saturday, models have zonal
flow aloft and a weak upper trough in place through Wednesday
night, then upper ridging through Friday and another weak upper
trough next Saturday. There doesn't appear to be any significant
precipitation through those four days. Temperatures are below
normals through Friday, with a near normals readings by Saturday.
&&
.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 825 PM MST Sat Feb 15 2020
VFR conditions through Sunday with no precipitation expected.
Light drainage flow has developed this evening and should continue
through much of the night. Since wind speeds are so light, the
direction could vary from time to time tonight. The winds will be
tricky to forecast Sunday afternoon. The current thinking is that
the boundary layer will become well mixed and WNW winds will
develop with gusts up to 25 knots possible. However, most models
keep winds light and out of the southeast through the afternoon so
there is low confidence in the wind forecast.
&&
.BOU WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 8 AM MST Monday for COZ034.
Winter Storm Warning until 8 AM MST Monday for COZ031-033.
&&
UPDATE...Danielson
SHORT TERM...Schlatter
LONG TERM...RJK
AVIATION...Danielson
Hazardous weather outlook, Feb 15, 11:02 AM MST, 9 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1102 AM MST Sat Feb 15 2020
COZ030>051-161815-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1102 AM MST Sat Feb 15 2020
...Winter Storm Warning for the northern mountains late tonight
through Monday...
...Winter Storm Watch for the I-70 Mountain Corridor late tonight
through Monday...
This hazardous weather outlook is for northeast and north central
Colorado.
.DAY ONE...Today and Tonight
Expect a cooler day today in a post frontal airmass. Winds and
snow will increase this evening over the high country. Snowfall
rates will increase rapidly after midnight, with an inch per hour
possible, especially over the Park Range north of Rabbit Ears
Pass. Winds gusting 40 to 50 mph overnight will create areas of
blowing snow. Travel is expected to be impacted, with snow packed
roads along with blowing and drifting snow especially after
midnight. Travelers need to plan ahead as the heavier snow will
continue into Sunday.
It will be dry with seasonable temperatures across the plains.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Periods of snow will continue in the mountains through Sunday
night and will be heavy at times. Gusty winds up to 60 mph will
produce widespread blowing snow and poor visibilities over the
higher passes. The snow will continue on Monday but will be
lighter. Travel will be difficult in the mountains through Monday.
Across the plains, there will be a chance of light snow Sunday
night into Monday. A weather disturbance and associated cold front
will bring a good chance of snow to the entire area Monday night
into Tuesday.
For Wednesday through Friday, a drier weather pattern will move
into the forecast area. Temerptures will remain cool, but could
warm to near seasonal normals by Friday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today or tonight.
Winter Storm, West Jackson & West Grand Counties Above 9000 Feet
- When
- February 15, 9:00 PM MST to February 17, 8:00 AM MST
- Where
- West Jackson & West Grand Counties Above 9000 Feet forecast zone
- Reported by
- SNOTEL
- Coordinates
- 40.385, -106.230 (the zone’s center; the record gives no point)
Storm totals included: 31 inches near Rabbit Ears Pass, 21 inches near Mount Zirkel, 17 inches, 9 miles south-southeast of Spicer; 16 inches, 11 miles south of Rabbit Ears Pass.
Winter Storm, S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet
- When
- February 15, 9:00 PM MST to February 17, 8:00 AM MST
- Where
- S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet forecast zone
- Reported by
- SNOTEL
- Coordinates
- 40.382, -105.820 (the zone’s center; the record gives no point)
Storm totals included: 22.5 inches near Cameron Pass, 17 inches, 7 miles south-southeast of Cameron Pass and 9 miles south-southeast of Spicer; 14 inches, 9 miles south-southeast of Gould; 12.5 inches, 8 mile south-southeast of Rand.
Winter Weather, S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet
- When
- February 15, 9:00 PM MST to February 17, 8:00 AM MST
- Where
- S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet forecast zone
- Reported by
- SNOTEL
- Coordinates
- 39.726, -105.675 (the zone’s center; the record gives no point)
Storm totals included: 17 inches near Mount Audobon; 14 inches, 5 miles west-southwest of Winter Park; 12.5 inches; 3 miles south of Brainard Lake; 11 inches near Breckenridge and Eldora; 10 inches near Copper Mountain; 8.5 inches, 4 miles south of Longs Peak, Loveland Pass, 6 miles northwest of Silverthorne and 3 miles southwest of Ward.
Winter Weather, Grand & Summit Counties Below 9000 Feet
- When
- February 15, 9:00 PM MST to February 17, 8:00 AM MST
- Where
- Grand & Summit Counties Below 9000 Feet forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 39.869, -106.117 (the zone’s center; the record gives no point)
Storm totals included: 12 inches, 10 miles northwest of Kremmling; 10 inches near Stillwater Creek and Tabernash; 8 inches in Fraser.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche in Colorado, February 15, 20202 deaths · 1 injured · 1 event
- Rip Current in Florida, February 15, 20201 death · 1 event
- Flood in Nebraska, February 15, 20201 injured · 1 event
- Winter Storm and Winter Weather in Idaho, February 15 to 17, 20206 events
- Winter Storm in Wyoming, February 15 to 16, 20204 events
- Winter Storm and Winter Weather in Colorado, February 15 to 17, 20204 events
- Heavy Snow and Winter Weather in Wyoming, February 15 to 17, 20204 events
- Heavy Snow in Washington, February 15 to 17, 20202 events
- Heavy Snow in Oregon, February 15 to 16, 20201 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 873704, 873705, 873706, 873707.